Hail, Otoe
- When
- May 17, 4:05 PM CST
- Where
- Otoe County, 1 mi S of Unadilla
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.667, -96.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 1:40 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT MON MAY 17 2004 .DISCUSSION... AGAIN THUNDERSTORM CHANCES OVER THE NEXT WEEK REMAIN THE PRIMARY FORECAST CONCERN. A COUPLE OF AREAS OF CONVECTION TO THINK ABOUT TONIGHT. ONE AREA IN THE NORTHERN CWA...NOT HANDLED WELL BY MODELS...WAS RESULTING FROM UPPER LEVEL 90KT JET STREAK NOSING INTO THE PLAINS. CLOUD SHIELD SHOWS UP NICELY ON SATELLITE PICTURES...AND PERSISTENT BAND OF MODERATE CONVECTION SHOULD CONTINUE THROUGH THE EVENING. ANOTHER AREA OF CONCERN IS THE SOUTHERN CWA...ALONG AND SOUTH OF THE PLATTE RIVER. FRONTAL BOUNDARY AS SEEN ON LOCAL RADAR LOOPS WAS GRADUALLY DRIFTING SOUTH OF THE OMAHA METRO AREA AS OF 2 PM...WITH LIGHT SHOWERS STARTING TO SHOW UP NEAR AND NORTH OF THE FRONT. THE AREA ALONG AND SOUTH OF THE FRONT SHOULD LIGHT UP AS THE EVENING PROGRESSES. TEMPERATURES SOUTH OF THE FRONT HAVE CLIMBED TO NEAR 80 WITH DEW POINTS INTO THE LOW TO MID 60S YIELDING CAPE VALUES OVER 2000 J/KG ON LATEST SPC MESO ANALYSIS. LOW LEVEL FLO INTO THE FRONT IS MAXIMIZED OVER NORTHEAST KANSAS...SO CONVECTION SOUTH OF THE BOUNDARY MAY TAKE A LITTLE WHILE TO GET GOING. 30 TO 40 KNOTS LOW LEVEL JET OVER BOUNDARY SHOULD SPARK SCATTERED SHOWERS AND STORMS NORTH OF BOUNDARY INTO THE EVENING. WITH TONIGHTS CONVECTION AND LATEST MODEL PROGS...EXPECT FRONT TO SET UP ACROSS KANSAS ON TUESDAY. LATEST MESOETA FORECAST SHOWS INSTABILITY AXIS ACROSS KANSAS TUESDAY AFTERNOON SO MOST OF THE SEVERE CONVECTION SHOULD BE CONFINED TO AREAS SOUTH OF THE CWA. HOWEVER WITH PERSISTENT SOUTHWESTERLY FLOW ALOFT...CANT RULE OUT OVERRUNNING PRECIP CLOSER TO THE FRONTAL BOUNDARY IN THE SOUTHWEST CWA. AS FRONT LIFTS NORTH TUESDAY NIGHT...EXPECT CONVECTION TO OVERSPREAD THE CWA AS LOW LEVEL JET STRENGTHENS IN RESPONSE TO DEVELOPING LOW OVER THE HIGH PLAINS. THE REST OF THE WEEK AND WEEKEND WILL BE HIGHLIGHTED WITH MEAN TROUGH OVER THE WESTERN U.S. AND RIDGING IN THE SOUTHEAST. TROUGH WILL EJECT OCCASIONAL UPPER IMPULSES INTO THE PLAINS THROUGH THE PERIOD. TIMING OF THESE WAVES WILL DICTATE RAIN CHANCES. FOLLOWED GFS DEPICTION OF MAJOR WAVES IN THE FLOW WHICH WOULD YIELD RAIN CHANCES TUESDAY...THURSDAY AND THE WEEKEND WITH WEDNESDAY AND FRIDAY IN BETWEEN SYSTEMS. OF COURSE A LOT WILL DEPEND ON DAILY CONVECTION AND WHERE SURFACE FRONT SETS UP EACH MORNING. HOWEVER THERE IS SUPPORT FROM SOME ENSEMBLE MEMBERS AND CANADIAN MODEL. WILL PLAY TEMPS WARMEST...IN THE 80S...WEDNESDAY AND FRIDAY...WITH CLOUDS/PRECIP HOLDING HIGHS IN THE 70S ON THE OTHER DAYS. OVERNIGHT LOWS WILL ALSO BE A FUNCTION OF FRONTAL POSITIONING. CONTINUED SOUTHERLY FLOW SOUTH OF THE FRONT WILL PUMP MOISTURE NORTH WITH 60S AND 70S DEW POINTS LIKELY IN THE WARM SECTOR...WHICH WOULD SUGGEST MINS WOULD BE A LITTLE HIGHER THAN CURRENT FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT MON MAY 17 2004 IAZ043-NEZ011-012-015>018-030>033-042-043-172301- ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-MONONA IA-PIERCE- PLATTE-STANTON-THURSTON-WAYNE- 1150 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...BUT ANY STORMS THAT DEVELOP SHOULD NOT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST TO MEANDER NORTH AND SOUTH DURING THE WEEK...BUT GENERALLY REMAIN IN THE CENTRAL PLAINS. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. IAZ055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-078- 088>093-172301- BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON- JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE- POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA- WASHINGTON- 1150 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE FOR PARTS OF THE AREA INTO THE EVENING. SOME STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ISOLATED TORNADOES CANNOT BE RULED OUT IN THE VICINITY OF THE FRONT...MAINLY ALONG OR SOUTH OF A LINE FROM CRETE TO LINCOLN... TO GLENWOOD IOWA...DUE TO EXPECTED STRONG WIND SHEAR PROFILES. THE SEVERE WEATHER THREAT SHOULD PRIMARILY BE BEFORE MIDNIGHT... HOWEVER...THUNDERSTORMS MAY CONTINUE TO LINGER ACROSS FAR SOUTHERN NEBRASKA AND SOUTHWEST IOWA INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST TO MEANDER NORTH AND SOUTH DURING THE WEEK...BUT GENERALLY REMAIN IN THE CENTRAL PLAINS. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
438 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL FIRTH 40.53N 96.60W
05/17/2004 1.00 INCH LANCASTER NE PUBLIC
&&
JEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
447 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 N THURMAN 40.88N 95.75W
05/17/2004 0.75 INCH FREMONT IA PUBLIC
&&
JEKThe Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395226.